How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Kristin Your Own Question
Kristin, Mental Health Professional
Category: Mental Health
Satisfied Customers: 454
Experience:  Licensed Mental Health Counselor. 11+ years specialist in mental health. Expertise and insight!
Type Your Mental Health Question Here...
Kristin is online now
A new question is answered every 9 seconds

If Im withdrawing from alprazolam and cant get refill. What

Customer Question

If I'm withdrawing from alprazolam and can't get refill. What is going to happen and how will the hospital treat me if needed
Submitted: 5 years ago.
Category: Mental Health
Expert:  Kristin replied 5 years ago.

Hello and thank you for your question.


Why are you not able to get a refill? Also, is there a doctor who was prescribing this medication for you, and did they recommend that you stop the medication? Because a doctor would typically advise you to gradually taper off the medication....

Customer: replied 5 years ago.
I'm 5 days early for refill, yes a doctor prescribed, no didn't recommend stopping. Going through terrible time in life and i took more than prescribed. I take 1mg. 4 times daily.
Expert:  Kristin replied 5 years ago.

Okay, so all you have to do is call your doctor and ask for a refill! It doesn't matter that it's five days early.... if they ask about that, simply tell him/her that you were going through a tough time and took a bit more than prescribed. Maybe they will then increase your dosage for you if you would like. If you are going through a rough time, then it would probably not be wise to just stop the medication. If you stop "cold-turkey" without any kind of gradual tapering, you risk to have side effects and also to feel worse etc overall. I would NOT recommend that you do this...

There is no reason that you "should" be denied a re-fill, though perhaps you may need to go in for another appointment to see the doctor. So, call your doctor now and ask for the refill. Doctors are aware that people can't just quit medications without some kind of tapering etc. and will certainly work with you to either continue the medication or prescribe enough to withdraw from the medication safely. Does this answer your question? If so, please click ACCEPT button, and feel free to continue the discussion with me, even after clicking accept. Thank you.

Expert:  Kristin replied 5 years ago.

Did you have any more questions for me? If so, please do ask.


Otherwise please click accept so I'm credited for my answer today. Thank you!

Kristin and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
What physically can happen, so i no what i'm feeling or what is going on with body or mind functioning. Called dr. their trying to get ahold of him,he's out of state
Expert:  Kristin replied 5 years ago.

Its good that you called your doctor. Well, if you stop the alprazolam suddenly without tapering, the symptoms will be more severe than if done gradually...

some common symptoms of just stopping without tapering may be:

feeling nervous or shaky, irritable or edgy, nausea or vomiting, stomach pain, shakiness or tremors, and feeling nervous or anxious.


It is ALWAYS better to do this under the care of a physician, so please do not just try this alone or cold turkey. Sometimes physicians will even prescribe a different medication to take while coming off of the alprazolam if needed.

Customer: replied 5 years ago.

Thank you,one more thing at what point should i go to phycition or hospital. What would they do at hospital,if i go

Expert:  Kristin replied 5 years ago.
You would go to the hospital if you are in pain or feeling out of touch with reality, or if you are vomiting severely or just feel like you need to be seen immediately. I don't know what they would do, other than treat your symptoms the best way possible... I can't say what they would do if it's from withdrawal...they would probably refer you to your doctor after helping you with any relief that they could....

Related Mental Health Questions